Sixteen students in the Lawrence Township (Ind.) district were mistakenly injected with insulin during a tuberculosis skin test Monday morning, district officials says.
The Indianapolis Star reports that the students, who attend the McKenzie Center for Innovation and Technology in Indianapolis, were administered a "small dosage" of insulin by personnel from Community Health Network, according to a statement from the school district.
Parents of all the students have been notified, and as a precaution, the students were taken to local hospitals for observation.
During a tuberculosis skin test, a subject receives a small injection of liquid — a protein derivative called tuberculin — in the lower part of their arm, creating a small, pale bump, according to the Centers for Disease Control and Prevention.
A health care provider will check the bump after two or three days to look for a reaction at the injection site. If a reaction is present, additional testing will be needed to determine if that person has a latent tuberculosis infection or if they are infected.
District spokeswoman Dana Altemeyer says the students involved are part of the CNA/biomedical sciences program and are required to receive a tuberculosis test and a flu shot before participating in offsite clinical experiences.
The district released a statement about the incident on Facebook: